Petrified starting Methotrexate

Options

Due to start Methotrexate tomorrow and I’m petrified of having having a reaction to them or feeling so ill that I have to go to hospital, the side affects scare me so much , I’m one of these people hmwho hate putting drugs into my body as I frightened I will react funny to them , any help please be very much appreciated

Comments

  • Tish87
    Tish87 Member Posts: 25
    Options

    I started methotrexate on 10th of November and only noticed one or two side effects which are fairly minor ones thankfully. hopefully u get the benefit of the meds with as little or no side effects but we got to try. Fingers crossed and try to keep positive cus stress doesn’t help either lol

  • BettyMac
    BettyMac Member Posts: 208
    Options

    When I started on methotrexate tablets, more than ten years ago, I had very few side effects.

    After a few years, I started getting a bit of nausea and was switched to the injections instead - which have been much better.

    The way I look at it is that the “side effects” of having rheumatoid arthritis are a lot nastier than the ones from methotrexate.

    The disease attacks more than just our joints. It’s worth having a look round the main website for more information.

    I am now also on a biologic and can honestly say that I feel I’ve been given back my old life, the pre RA one. Without modern drugs I would have very poor quality of life.


    You are bound to be nervous about starting any new meds, especially powerful ones like those which help autoimmune disorders such as ours - and, of course, you must make your own decision.

    Please let us know what you decide - and how you get on

    Good Luck!

  • frogmorton
    frogmorton Member Posts: 29,487
    Options

    Understandable to be so concerned the possible side effects they have to list are scary, but read the potential side effects for paracetamol and that will probably scare you too.

    they will start you on a very low dose so any effects should be minimal and you might be one of the (many) lucky ones who have no side effects at all.

    My suggestion is to start them at night so you sleep off a fair bit of any and to take it on a day where you can rest the next day - in case you need to.

    Let us know how you get on

  • Brynmor
    Brynmor Member Posts: 1,755
    Options

    Hi @Louie123 welcome to the Online Community.

    Yes, methotrexate can have side effects and it can take quite a time before you notice any results or improvement. However, the drug doesn’t just treat the symptoms of your condition but also reduces the risk of long-term damage to your joints that can be caused by inflammation that’s not kept under control.

    Usually, you start off with a low dose, but it is always worth reporting any effects to your doctor straight away. Our web site has a great page of information on methotrexate:

    There is also a useful Q-and-A that may be of some help:


    Do join in across the Community and let us know how you get on.

    All best wishes

    Brynmor

  • Sharon_K
    Sharon_K Member Posts: 460
    Options

    Hi @Louie123

    I was terrified too when I first started taking Methotrexate and I took it for about 11 years. I did feel tired so I took it at night so that I could sleep it off. That was the only side effect I had. Unfortunately it just stopped working for me so I moved onto anti TNF treatments. I get my hubby to read the side effects sheets now so I don't have to scare myself and he just tells me the ones I need to report immediately if I experience them. Fingers crossed you will be one of the many who are fine, and you will be well monitored for the first few months and then regularly after that. Let us know how you get on

    Best Wishes

    Sharon

  • Escoufle
    Escoufle Member Posts: 7
    Options

    I hope everyone is keeping well, just wanted to add my experience of Methotrexate. It seemed to work well from the start, I think my RA was caught quite early, and i have been ‘in remission’ pretty much since starting. I have gradually reduced my dose to half of original dose, the only side effect so far has been some nausea but Cyclizine seems to help with that. I always take it before going to bed, with Omeprazole and cyclizine. I have been taking MTX for two years now, so I don’t have any longitudinal experience. Since the pandemic i have moved to three-monthly blood tests and I haven’t seen a consultant for 18 months. Hope I am not jinxing myself by saying this. I hope everyone has positive effects from MTX and that your RA can be kept under control.

    best wishes to everyone

  • Polly_Middleton
    Options

    I have been diagnosed WITH RA for nearly a year now. Flared up massively as we went into lockdown and I was prescribed with short term steroids alongside hydroxychloroquine. Had to increase this to 400 mg a day and it took 6 months to kick in and since September have been fine. However in the last few weeks I have noticed slight pain in my wrist and 2 finger joints. When I last spoke to the specialist on the phone she said if it flared up again I would have to go on methotrexate in addition to hydroxychloroquine and this worries me. Is it possible the flare-up is because of winter or doesn't weather etc affect RA. So reluctant to go on an immuno suppressant with covid about, at least until I get a vaccination. I am 66 and should get a vaccination by March is we can believe the government, but presumably there's the complication of blood tests etc. Just don't know what to do as am scared to contact the rheumatology nurses.

    Keep safe everyone